Case No. 72

How would you rate this case?

Awful

Poor

Average

Good

Perfect

Flag/Report
Case No. 72

Instructions:

What is the issue?

Let us know in a brief paragraph or sentence why you are flagging this case. Here are some other issues we, at Medzcool, would like to know about:

  • Spam or misleading content
  • Violation of privacy
  • Unnescessary sexual content
  • Unnescessary violent content
  • Hateful or abusive content
  • Promotion of harmful acts

Report:

Flagged cases and users are reviewed withing 24 - 48 hours upon submission of a report. The report will be reviewed to determine whether the case and it's author (user) has violated Medzcool's Terms of Use and/or Community Guidelines. Accounts are penalized for violations to either the Terms of Use and/or Community Guidlines. Repeated violations can lead to account termination.

Thank you for your report, it will be reviewed within the next 24-48 hrs.
Chief Complaint:

Diabetic Ketoacidosis

Published: Aug. 8, 2017
Case No. 72
Author: Jason2475
CASE SCENARIO

A 23year old female with a history of type 1 diabetes present to the Emergency Department with lightheadedness, polyuria, polydipsia, and generalized weakness. She ran out of her insulin several days ago and has been unable to see primary doctor or call for a refill. The patient has been checking her fingersticks at home and states her glucometer has been reading >500 for the past 1-2 days. She has mild abdominal discomfort and has had several episodes of vomiting. No fevers, chills, cough, diarrhea, or dysuria. On examination she is noted to have dry mucous membranes. She is alert and oriented x 3 and vital signs are notable for tachycardia only. Her lab workup is notable for positive serum ketones, anion gap of 28, pH 7.11, HCO3 12, FS >500, K 5.2. She is given several liters of NS and is started on an insulin drip. Several hours later her AG is 24, FS 200, pH 7.32, K 4.7.

QUESTION

What is the next best step in management?

continue the current management
start D5 1/2 NS
increase the insulin drip
decrease the insulin drip
switch to subcutaneous insulin